Gilenya Safety Concerns Rise as Market Share Drops

Fewer and fewer doctors are prescribing the multiple sclerosis drug Gilenya in the wake of nearly a dozen deaths and safety investigations in the United States, Europe and Canada. 

Novartis logged a small drop in market share in January, as news of Gilenya safety concerns began to spread, amid reports that some patients died soon after starting on the drug, with at least one death occurring after the first dose.

The drop, although small, came on the heels of more than a year of growth at about 15% per month. Although Novartis maintains that the drug still has a lot of potential, many doctors are backing away from the drug and looking at alternatives.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

Gilenya (fingolimod) was approved in 2010 as an oral treatment for relapsing forms of MS in adults. It is used to reduce how often flare-ups occur and to delay the onset of physical disability caused by MS.

The risk of some heart irregularities after the first dose were a concern before the drug was approved. Known side effects of Gilenya include a decrease in heart rate and/or atrioventricular conduction after the first dose. It is also known to increase the risks of developing heart blocks or bradycardia when taken with some other drugs, including beta blockers and calcium channel blockers.

The FDA has indicated that doctors should inform patients that Gilenya may cause serious side effects, such as a low heart rate, that can cause symptoms including dizziness, fatigue and palpitations after the first dose. The heart rate typically returns to normal within the first month of taking the drug. Patients using the medication have been urged to contact their health care provider if these symptoms occur.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children
Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children (Posted 2 days ago)

Plaintiffs have submitted a baby food lawsuit Master Complaint that is expected to streamline the filing of lawsuits alleging that toxic heavy metals in Beech-Nut, Gerber, Hain and Nurture products caused ADHD, autism and other developmental disorders.

Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury
Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury (Posted 2 days ago)

Another AGGA device lawsuit has been filed by a man who says he had to have the device surgically removed less than a year after having it implanted due to jaw problems and migraines.